Access Restriction

Author Fortnow, Lance ♦ Lipton, Richard ♦ van Melkebeek, Dieter ♦ Viglas, Anastasios
Source ACM Digital Library
Content type Text
Publisher Association for Computing Machinery (ACM)
File Format PDF
Copyright Year ©2005
Language English
Subject Domain (in DDC) Computer science, information & general works ♦ Data processing & computer science
Subject Keyword Complexity of satisfiability ♦ Time-space lower bounds
Abstract We establish the first polynomial time-space lower bounds for satisfiability on general models of computation. We show that for any constant $\textit{c}$ less than the golden ratio there exists a positive constant $\textit{d}$ such that no deterministic random-access Turing machine can solve satisfiability in time $n^{c}$ and space $n^{d},$ where $\textit{d}$ approaches 1 when $\textit{c}$ does. On conondeterministic instead of deterministic machines, we prove the same for any constant $\textit{c}$ less than &2radic;.Our lower bounds apply to nondeterministic linear time and almost all natural NP-complete problems known. In fact, they even apply to the class of languages that can be solved on a nondeterministic machine in linear time and space $n^{1/c}.Our$ proofs follow the paradigm of indirect diagonalization. We also use that paradigm to prove time-space lower bounds for languages higher up in the polynomial-time hierarchy.
ISSN 00045411
Age Range 18 to 22 years ♦ above 22 year
Educational Use Research
Education Level UG and PG
Learning Resource Type Article
Publisher Date 2005-11-01
Publisher Place New York
e-ISSN 1557735X
Journal Journal of the ACM (JACM)
Volume Number 52
Issue Number 6
Page Count 31
Starting Page 835
Ending Page 865

Open content in new tab

   Open content in new tab
Source: ACM Digital Library